Alert archive / Kansas / Frost Advisories in 2023
Frost Advisory 3, NWS Dodge City, KS
NWS Dodge City, KS issued this frost advisory at Oct 6, 2023, 2:40 AM CDT for 20 counties in Kansas. It took effect at Oct 7, 2023, 1:00 AM CDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Oct 6, 2023, 2:40 AM CDT (07:40 UTC)
- In effect from
- Oct 7, 2023, 1:00 AM CDT
- Expired
- Oct 7, 2023, 9:00 AM CDT
- In force
- 8 hr
- Issued by
- NWS Dodge City, KS
Counties Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Meade County, KS, Pawnee County, KS, Pratt County, KS, Seward County, KS, Stafford County, KS, Stanton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 23 km from the middle of the area, began a volume at 07:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.7 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2275 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
519 WWUS73 KDDC 060740 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 240 AM CDT Fri Oct 6 2023 KSZ030-031-043>046-062200- /O.UPG.KDDC.FZ.A.0003.231007T0600Z-231007T1400Z/ /O.NEW.KDDC.FZ.W.0005.231007T0600Z-231007T1400Z/ Trego-Ellis-Scott-Lane-Ness-Rush- Including the cities of Wakeeney, Pfeifer, Hays, Scott City, Scott State Lake, Dighton, Ness City, and La Crosse 240 AM CDT Fri Oct 6 2023 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT SATURDAY... * WHAT...Sub-freezing temperatures as low as 29 expected. * WHERE...Trego, Ellis, Scott, Lane, Ness and Rush Counties. * WHEN...From 1 AM to 9 AM CDT Saturday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ KSZ064-065-062200- /O.UPG.KDDC.FZ.A.0003.231007T0600Z-231007T1400Z/ /O.NEW.KDDC.FR.Y.0003.231007T0600Z-231007T1400Z/ Hodgeman-Pawnee- Including the cities of Jetmore, Hanston, and Larned 240 AM CDT Fri Oct 6 2023 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM CDT SATURDAY... * WHAT...Temperatures as low as 30 will result in frost formation. * WHERE...Hodgeman and Pawnee Counties. * WHEN...From 1 AM to 9 AM CDT Saturday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ KSZ061>063-066-075>081-062200- /O.NEW.KDDC.FR.Y.0003.231007T0600Z-231007T1400Z/ Hamilton-Kearny-Finney-Stafford-Grant-Haskell-Gray-Ford-Edwards- Kiowa-Pratt- Including the cities of Syracuse, Lakin, Deerfield, Garden City, St. John, Stafford, Macksville, Ulysses, Sublette, Satanta, Cimarron, Montezuma, Dodge City, Kinsley, Lewis, Greensburg, Haviland, and Pratt 240 AM CDT Fri Oct 6 2023 /140 AM MDT Fri Oct 6 2023/ ...FROST ADVISORY IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/ TO 9 AM CDT /8 AM MDT/ SATURDAY... * WHAT...Temperatures as low as 31 will result in frost formation. * WHERE...Portions of south central and southwest Kansas. * WHEN...From 1 AM CDT /midnight MDT/ to 9 AM CDT /8 AM MDT/ Saturday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
3 follow-up statements
954 WWUS73 KDDC 061907 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 207 PM CDT Fri Oct 6 2023 KSZ030-031-043>046-070315- /O.CON.KDDC.FZ.W.0005.231007T0600Z-231007T1400Z/ Trego-Ellis-Scott-Lane-Ness-Rush- Including the cities of Wakeeney, Pfeifer, Hays, Scott City, Scott State Lake, Dighton, Ness City, and La Crosse 207 PM CDT Fri Oct 6 2023 ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT SATURDAY... * WHAT...Sub-freezing temperatures as low as 28 expected. * WHERE...Trego, Ellis, Scott, Lane, Ness and Rush Counties. * WHEN...From 1 AM to 9 AM CDT Saturday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ KSZ074-085>090-070315- /O.EXA.KDDC.FR.Y.0003.231007T0600Z-231007T1400Z/ Stanton-Stevens-Seward-Meade-Clark-Comanche-Barber- Including the cities of Johnson City, Hugoton, Liberal, Meade, Plains City, Fowler, Ashland, Minneola, Coldwater, Lake Coldwater, Protection, Medicine Lodge, and Kiowa 207 PM CDT Fri Oct 6 2023 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM CDT SATURDAY... * WHAT...Temperatures as low as 31 will result in frost formation. * WHERE...Stanton, Stevens, Seward, Meade, Clark, Comanche and Barber Counties. * WHEN...From 1 AM to 9 AM CDT Saturday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ KSZ061>066-075>081-070315- /O.CON.KDDC.FR.Y.0003.231007T0600Z-231007T1400Z/ Hamilton-Kearny-Finney-Hodgeman-Pawnee-Stafford-Grant-Haskell- Gray-Ford-Edwards-Kiowa-Pratt- Including the cities of Syracuse, Lakin, Deerfield, Garden City, Jetmore, Hanston, Larned, St. John, Stafford, Macksville, Ulysses, Sublette, Satanta, Cimarron, Montezuma, Dodge City, Kinsley, Lewis, Greensburg, Haviland, and Pratt 207 PM CDT Fri Oct 6 2023 /107 PM MDT Fri Oct 6 2023/ ...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/ TO 9 AM CDT /8 AM MDT/ SATURDAY... * WHAT...Temperatures as low as 29 will result in frost formation. * WHERE...Portions of south central and southwest Kansas. * WHEN...From 1 AM CDT /midnight MDT/ to 9 AM CDT /8 AM MDT/ Saturday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ Springer/KJohnson
779 WWUS73 KDDC 062144 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 444 PM CDT Fri Oct 6 2023 KSZ030-031-043>046-071400- /O.CON.KDDC.FZ.W.0005.231007T0600Z-231007T1400Z/ Trego-Ellis-Scott-Lane-Ness-Rush- Including the cities of Wakeeney, Pfeifer, Hays, Scott City, Scott State Lake, Dighton, Ness City, and La Crosse 444 PM CDT Fri Oct 6 2023 ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT SATURDAY... * WHAT...Sub-freezing temperatures as low as 28 expected. * WHERE...Trego, Ellis, Scott, Lane, Ness and Rush Counties. * WHEN...From 1 AM to 9 AM CDT Saturday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ KSZ061>066-074>081-085>090-071400- /O.CON.KDDC.FR.Y.0003.231007T0600Z-231007T1400Z/ Hamilton-Kearny-Finney-Hodgeman-Pawnee-Stafford-Stanton-Grant- Haskell-Gray-Ford-Edwards-Kiowa-Pratt-Stevens-Seward-Meade-Clark- Comanche-Barber- Including the cities of Syracuse, Lakin, Deerfield, Garden City, Jetmore, Hanston, Larned, St. John, Stafford, Macksville, Johnson City, Ulysses, Sublette, Satanta, Cimarron, Montezuma, Dodge City, Kinsley, Lewis, Greensburg, Haviland, Pratt, Hugoton, Liberal, Meade, Plains City, Fowler, Ashland, Minneola, Coldwater, Lake Coldwater, Protection, Medicine Lodge, and Kiowa 444 PM CDT Fri Oct 6 2023 /344 PM MDT Fri Oct 6 2023/ ...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/ TO 9 AM CDT /8 AM MDT/ SATURDAY... * WHAT...Temperatures as low as 30 will result in frost formation. * WHERE...Portions of south central and southwest Kansas. * WHEN...From 1 AM CDT /midnight MDT/ to 9 AM CDT /8 AM MDT/ Saturday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
559 WWUS73 KDDC 071413 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 913 AM CDT Sat Oct 7 2023 KSZ030-031-043>046-071515- /O.EXP.KDDC.FZ.W.0005.000000T0000Z-231007T1400Z/ Trego-Ellis-Scott-Lane-Ness-Rush- Including the cities of Wakeeney, Pfeifer, Hays, Scott City, Scott State Lake, Dighton, Ness City, and La Crosse 913 AM CDT Sat Oct 7 2023 ...FREEZE WARNING HAS EXPIRED... Temperatures have warmed above freezing and will continue to warm through the morning and into the afternoon. Therefore, the Freeze Warning has been allowed to expire $$ KSZ061>066-074>081-085>090-071515- /O.EXP.KDDC.FR.Y.0003.000000T0000Z-231007T1400Z/ Hamilton-Kearny-Finney-Hodgeman-Pawnee-Stafford-Stanton-Grant- Haskell-Gray-Ford-Edwards-Kiowa-Pratt-Stevens-Seward-Meade-Clark- Comanche-Barber- Including the cities of Syracuse, Lakin, Deerfield, Garden City, Jetmore, Hanston, Larned, St. John, Stafford, Macksville, Johnson City, Ulysses, Sublette, Satanta, Cimarron, Montezuma, Dodge City, Kinsley, Lewis, Greensburg, Haviland, Pratt, Hugoton, Liberal, Meade, Plains City, Fowler, Ashland, Minneola, Coldwater, Lake Coldwater, Protection, Medicine Lodge, and Kiowa 913 AM CDT Sat Oct 7 2023 /813 AM MDT Sat Oct 7 2023/ ...FROST ADVISORY HAS EXPIRED... The chance for frost has ended therefore the frost advisory has expired. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this frost advisory went out at Oct 6, 2:37 AM CDT, 3 minutes earlier.
Area forecast discussion, Oct 6, 2:37 AM CDT, 3 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 237 AM CDT Fri Oct 6 2023 ...Updated Short Term... .SHORT TERM...(Today through Saturday) Issued at 222 AM CDT Fri Oct 6 2023 Key message in the short term will be the cold front moving through western Kansas this morning and the subsequent frost/freeze potential tonight. 07Z obs show a large upper low just north of the Great Lakes with a trough digging into the northern plains. A 100-120 kt 250 mb jet is associated with said trough. Elsewhere at the surface a weak area of high pressure is keeping the winds light as of this discussion however the infrared satellite is showing clouds increasing in northwest/north central Kansas in association with a rapidly moving cold front positioned in southern Nebraska. For today the cold front will quickly move through between 12-17z this morning with post frontal stratus and winds increasing out of the north to 15-30 mph. CAM models have been showing some light precipitation mainly in our north/northeast zones. QPF values if any rain does fall should stay to a few hundredths as the clouds will be mainly in the mid layers (~10,000 ft) and the surface remaining fairly dry. Highest POPs at around 20% will be from Hays to Pratt during the mid morning hours. Strong cold air advection through the day will drop 850 temps from 12 (C) in the morning to 4 (C) by late afternoon. With clouds hanging on through much of the day this should keep temps in the lower to mid 60s. Tonight a freeze is looking more likely from the K-96 corridor on north as NBMv4.1 percentages put the likelihood of >32 degrees in the 30-50% range. 00Z NAM and GFS MOS guidance are also trending colder with HYS in the 26-29 range and DDC in the 30-34 range. Also there is added confidence with the Euro EFI and shift of tails showing a bullseye of colder than normal lows for much of southwest Kansas. With the clearing skies, lighter winds, and dry air trending with the lower temperatures the freeze watch will be upgraded to a warning in our northern 6 counties with a frost advisory extending to the highway 50 corridor. Went with a higher percentage of NBM10th percentile temps for MinT which puts much of the area with lows in the upper 20s to mid 30s. Saturday the large 1026 mb high will be in place through much of the day in central Kansas with wind gradually turning to the south and increasing for areas west of the highway 83 corridor. 850 mb temperatures should start to rapidly increase in our western zones while the central and east will remain under the influence of the colder air for much of the day. Highs will range from the mid 60s in the east to the lower 70s in the west. .LONG TERM...(Saturday through Thursday) Issued at 202 PM CDT Thu Oct 5 2023 Key Messages: Warming trend begins Saturday and will continue through the middle of next week, with highs in the mid 80s returning. Early indications are precipitation chances may return at the end of the period, but still much to be determined. Following the chilly morning on Saturday, medium range ensembles are in agreement the strong upper level longwave trough will finally depart daytime Saturday as ridging over the western CONUS builds and begins to take hold. As a result, a warming trend will commence across the central plains, with afternoon highs warming from the upper 60s/low 70s on Saturday to the low/mid 80s on Tuesday and Wednesday. Synoptic-scale subsidence ahead of the ridge will also shut down any widespread precipitation chances for our area. Late in the period, medium range ensembles suggest the next noteworthy upper level trough will dig southeast, crossing the central Rockies late Wednesday into Thursday. If this scenario verifies, this wave would likely bring the next appreciable opportunity for widespread precipitation, along with much cooler temperatures. The EPS is much more bullish on this outcome, with probability of exceeding 0.1" in the 60-70% range across our area while the GEFS only forecasts 10-20%. Given the ECMWF's historically superior performance over the GFS, NBM pops already in the slight chance (15-24%) to mid-range chance (25-54%) categories seem justified. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1150 PM CDT Thu Oct 5 2023 A strong cold front will move through western Kansas during the mid morning hours. This front will mainly bring stronger winds to all the terminals after 12Z with wind speeds of 15-30 kts through 00Z. Mid level clouds with some very light rain possible will also move through dropping ceilings to around 9,000 ft during the late morning and early afternoon hours. Expect mainly VFR flight categories for all terminals during the time period. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 32 69 42 / 20 0 0 0 GCK 62 32 69 41 / 10 0 0 0 EHA 67 36 72 44 / 10 0 0 0 LBL 65 34 70 42 / 10 0 0 0 HYS 60 30 67 41 / 30 0 0 0 P28 65 36 65 44 / 20 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Freeze Warning from 1 AM to 9 AM CDT Saturday for KSZ030-031- 043>046. Frost Advisory from 1 AM CDT /midnight MDT/ to 9 AM CDT /8 AM MDT/ Saturday for KSZ061>066-075>081. && SHORT TERM...Tatro LONG TERM...Springer AVIATION...Tatro
Hazardous weather outlook, Oct 5, 3:08 AM CDT, 23 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 308 AM CDT Thu Oct 5 2023 KSZ030-031-043>046-061>066-074>081-084>090-060815- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 308 AM CDT Thu Oct 5 2023 /208 AM MDT Thu Oct 5 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A potential frost is looking more likely for Saturday morning primarily for areas along and north of the K-96 corridor. Low temperatures are forecast to fall to between 29-32 degrees. Areas along the highway 50 corridor will also get close to frost conditions as forecast lows at this point are around 33-35 degrees. .SPOTTER INFORMATION STATEMENT... Spotter activation won't be needed.
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 6, 2:40 AM CDT | Freeze Warning | DDC | Ellis, Lane, Ness, Rush, Scott, Trego | 30 hr |
Nearby
Frost Advisories in Kansas, 2023Every frost advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.